Welcome to the Gallbladder Forum! This is a place to ask your personal questions about gallbladder issues and receive personal answers from medical experts. You will also find other members who share your interest in the subject of gallbladders.
I am a 42 y.o. female. Been sick for almost 6 wks now w/diarrhea, abdominal pain, low fever, uncontrolled weight loss, nausea, fatigue, malaise/body aches and weakness. I have had every test (except for HIDA scan which is tomorrow), which have all been negative (including colo/endo). Within the last week, my abdominal pain became more focused in the URQ area and I could no longer tolerate eating fat. (severe pain afterwards and stabbing pain between my shoulder blades) I did have a similar previous episode like this 4-5 years ago, but all tests including HIDA were normal.
I have two questions for you: 1.) What are your thoughts on any possible connection between biliary dyskinesia and Hashimoto's/Hypothyroidism (which I have had for several years)? The gallbladder is a gland which needs T3 like the rest of the body does, so if one has very low Free T3 levels, couldn't that contribute to a poorly functioning gallbladder?
2.) I began to be lose weight without trying a year ago and have mid abdominal pain which I mistakenly attributed to being stomach ulcers, since I had a history of those. At this exact time, I also stopped having periods. I had more than one dr tell me that the reason for this was insufficient body fat. Assuming I have biliary dyskinesia, could that affect my body's ability to metabolize fat? For a year I have tried to eat as much healthy fats (avocado, coconut oil, almonds, olives, etc.) as possible but I could never get into the normal range for body fat %. I'm afraid of staying this thin much longer. (Normal weight 112. Current weight 100.) Could gallbladder removal allow me to gain back all this lost weight? And potentially have enough body fat to get back monthly periods?
Several thoughts about your story. First, I am concerned about the multiple antibiotics treating an equivocal C diff toxin titer. The Flagyl by itself can produce multiple GI issues and weight loss. Was this the gastroenterologist prescribing these? Secondly, I have seen many patients with diagnosed gallbladder dyskinesia resolve their symptoms after correcting thyroid dysfunction.
As for your question, if this is due to biliary dyskinesia, I would expect reversal of the weight loss and other symptoms after cholecystectomy. Please keep us informed after the HIDA.
I did forget to mention that I have a history of C Diff three years ago which was treated successfully with Flagyl. However, this time when I first became ill almost 6 weeks ago, my C Diff culture was inconclusive, but my dr agreed to treat with antibiotics b/c I truly felt like I was dying (exactly like I did when I had C Diff). After several trips to the ER and three different antibiotics, I did find some relief from the abdominal pain and the fever on the third antibiotic, which was vancomycin. But the diarrhea never stopped and I never did get better all the way. (We only did one 10-day course of vanco at 125mg 4xday.) Repeat stool cultures came back negative so dr discontinued vanco despite having no other idea what was wrong and the fact that there was some partial symptom relief on it. (I do not currently have the severe diarrhea I had a couple of weeks ago. But I still run low fevers of around 100.0)
So I am also confused as to whether the possible biliary dyskinesia could have been causing ALL of the symptoms for the entire 6 weeks. Or if perhaps the gallbladder-type symptoms were brought on by the enormous and rapid weight loss from all the diarrhea. (and perhaps it maybe really was C Diff despite the negative cultures) Thank you very much in advance!
Thanks so much for your reply, Doctor. Scan results were 53 (normal is 50). So I guess that's almost borderline. My dr asked me to make a note of all my symptoms while the CCK was being administered. I did have a worsening of the epigastric pain and some back pain. I think the back pain is adrenals, bc once I had it before (9/2012) and thought it was a kidney infection, but it wasn't. Still have intermittent URQ pain now and can only tolerate fat if I take a digestive enzyme tablet with bile in it.
Antibiotics I took last month went like this: 1.) Septra (Bactrim) right at the beginning (GI Rx'd) only took it one day bc I had an allergic reaction to it. 2.) Cipro (GI Rx'd) for 3 days which did nothing. 3.) Flagyl (GI Rx'd) only took it for a few days and it didn't help so it was stopped upon being admitted to the hospital for 5 days for endo/colo. Then several days after being discharged from the hospital with still no idea what was wrong, my PCP (Rheum) gave me a 10-day course of Vanco. It actually seemed to help with the abdominal pain, but the diarrhea persisted every time I tried to eat something. The weird thing about each antibiotic (besides the Vanco) is that each seemed to help noticeably for the first day but then stop.
Today I am doing the Hydrogen breath test. On Monday I am scheduled for the capsule endoscopy. We are running out of tests. :( I am so scared. I weigh 98 pounds today (partially due due fasting for this test, but that's 15 pounds less than I should weigh. Diarrhea is greatly improved but stool is still soft and mucousy.
Thyroid is all over the place lately. Was off my meds (sustained-release T3) for several days before blood draw, yet my TSH was 0.61. I usually like them to check Free T3 and Free T4 to get a better idea of where I'm at but they forgot. Don't want to take any thyroid meds if my levels aren't bad, bc sometimes I get heart palpitations. (even though I still have tons of hypo symptoms) It's all so confusing and I don't have a good endocrinologist who really understands thyroid. He thinks if your TSH is less than 5.0, then you're fine. I personally don't feel well at anywhere higher than 1.5.
Any way, sorry to write so much. Want to give you as much info as possible. Thanks so much for taking the time to reply. I really appreciate it!
You are a classic chicken and egg problem. There are multiple potential primary issues with as many secondary ones. I am concerned about the rapid fire multiple antibiotics with finally getting a full course on the fourth one. This is a recipe for disaster - especially in someone with a prior history of C diff. The gallbladder issues could easily be secondary to thyroid disease or secondary to the weight loss from GI disease. It is still possible that it could be primary, however. With a normal ejection fraction I would like to see dramatic reproduction of your typical pain pattern to implicate your gallbladder. With all this said, I tend to think that this is not primarily a gallbladder issue.
Thanks so much, Doctor Watters. I agree with you. Seems likely to be thyroid related. TPO antibodies were 1,488 recently. And no, that's not a typo unfortunately. Also free t3 and free t4 were both close to the bottom of the range, and I never feel good when that's the case. Fast forward to yesterday. We discovered that we have been living with mold in our house for months or longer. I am HIGHLY allergic to mold, so I imagine this could have been a contributing factor. I have a history of adrenal insufficiency in the past. I think it might be back. Started low dose hydrocortisone yesterday and felt somewhat better. (more energy, etc.) Weight is still 98 but we just got rid of the mold today. (we hope) I wish we could move to be safe but we won't be able to afford it for a few months. Praying I can start gaining at least some of the weight back.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.